Alabama, 2002

Heat in Alabama, September 12, 2002

September 12, 2002 · NWS BMX · 1 event in 1 county or zone

1 heat, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 12, 12:29 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Sep 12, 12:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
129 PM CDT THU SEP 12 2002

THINGS ARE LOOKING INTERESTING IN THE GULF OF MEXICO.  VISIBLE
SATELLITE LOOPS SHOWING A DEFINITE WESTWARD MOVEMENT TO THE SYSTEM...
EVEN THOUGH THE OFFICIAL HURRICANE CENTER FORECAST HAS IT MOVING
NORTHWARD.  FOR NOW WILL FOLLOW THE EXPERT FORECAST...SINCE THEYRE
THE EXPERTS...AND HOPE ITS RIGHT. THIS BRINGS DEPRESSION ONSHORE
FRIDAY NIGHT...AND THEN TRACKS IT ACROSS SOUTHEASTERN ALABAMA THROUGH
SATURDAY MORNING. THIS SHOULD BRING A GOOD SHOT OF RAIN TO MY
SOUTHEASTERN ZONES FRIDAY NIGHT AND INTO SATURDAY...WITH RAIN CHANCES
TAPERING OFF THE FURTHER NORTH AND WEST YOU GO.

OF COURSE...IF THE DEPRESSION TRACKS A LITTLE MORE WEST OF THE
CURRENT OFFICIAL TRACK...THEN THE HEAVIEST RAINFALL WILL ALSO HAVE
TO BE ADJUSTED WESTWARD...AND POPS ADJUSTED UPWARD.

NEXT FRONTAL SYSTEM APPROACHES ALABAMA ON SUNDAY...SO WILL CONTINUE
WITH SCATTERED SHOWERS OR STORMS THROUGH THE WEEKEND.

TEMPS ARE A BLEND OF GUIDANCE.  PRELIMS FOLLOW.

HSV 064/088 067/085 067 0-12
BHM 067/089 068/085 069 0-33
MGM 068/089 070/088 070 0443

.BHM...NONE.

73

In the hours before

Special weather statement, Sep 12, 12:00 PM CST, 3 hours before
ALZ001>050-121930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT THU SEP 12 2002

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Montgomery

When
September 12, 3:00 PM CST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
32.220, -86.208 (the zone’s center; the record gives no point)

The high temperature measured at Dannelly Field was 98 degrees. This temperature tied the previous record high.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2002Every state in 2002This day in weather historyWarnings in Alabama, September 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315746.